Opuscula Math. 29, no. 2 (2009), 117-129

Opuscula Mathematica

On some quadrature rules with Gregory end corrections

Bogusław Bożek
Wiesław Solak
Zbigniew Szydełko

Abstract. How can one compute the sum of an infinite series \(s := a_1 + a_2 + \ldots\)? If the series converges fast, i.e., if the term \(a_n\) tends to \(0\) fast, then we can use the known bounds on this convergence to estimate the desired sum by a finite sum \(a_1 + a_2 + \ldots + a_n\). However, the series often converges slowly. This is the case, e.g., for the series \(a_n = n^{-t}\) that defines the Riemann zeta-function. In such cases, to compute \(s\) with a reasonable accuracy, we need unrealistically large values \(n\), and thus, a large amount of computation. Usually, the \(n\)-th term of the series can be obtained by applying a smooth function \(f(x)\) to the value \(n\): \(a_n = f(n)\). In such situations, we can get more accurate estimates if instead of using the upper bounds on the remainder infinite sum \(R = f(n + 1) + f(n + 2) + \ldots\), we approximate this remainder by the corresponding integral \(I\) of \(f(x)\) (from \(x = n + 1\) to infinity), and find good bounds on the difference \(I - R\). First, we derive sixth order quadrature formulas for functions whose 6th derivative is either always positive or always negative and then we use these quadrature formulas to get good bounds on \(I - R\), and thus good approximations for the sum \(s\) of the infinite series. Several examples (including the Riemann zeta-function) show the efficiency of this new method. This paper continues the results from [W. Solak, Z. Szydełko, Quadrature rules with Gregory-Laplace end corrections, Journal of Computational and Applied Mathematics 36 (1991), 251–253] and [W. Solak, A remark on power series estimation via boundary corrections with parameter, Opuscula Mathematica 19 (1999), 75–80].

Keywords: numerical integration, quadrature formulas, summation of series.

Mathematics Subject Classification: 65D30, 65D32, 65G99, 65B10.

Full text (pdf)

Opuscula Mathematica - cover

Cite this article as:
Bogusław Bożek, Wiesław Solak, Zbigniew Szydełko, On some quadrature rules with Gregory end corrections, Opuscula Math. 29, no. 2 (2009), 117-129, http://dx.doi.org/10.7494/OpMath.2009.29.2.117

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

In accordance with EU legislation we advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.